Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 3, NWS Kansas City, MO

February 27, 202437 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Feb 27, 2024, 3:09 AM CST for 37 counties in Missouri; 7 counties in Kansas. It took effect at Feb 27, 2024, 6:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 3:09 AM CST (09:09 UTC)
In effect from
Feb 27, 2024, 6:00 PM CST
Expired
Feb 27, 2024, 11:31 PM CST
In force
6 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4457 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KEAX 270909
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
309 AM CST Tue Feb 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-272200-
/O.NEW.KEAX.WI.Y.0003.240228T0000Z-240228T0900Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
309 AM CST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM CST
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...From 6 PM this evening to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
042 
WWUS73 KEAX 272028
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
228 PM CST Tue Feb 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280430-
/O.CON.KEAX.WI.Y.0003.240228T0000Z-240228T0900Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
228 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...From 6 PM this evening to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
737 
WWUS73 KEAX 280531
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1131 PM CST Tue Feb 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280645-
/O.CAN.KEAX.WI.Y.0003.000000T0000Z-240228T0900Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
1131 PM CST Tue Feb 27 2024

...WIND ADVISORY IS CANCELLED...

Wind gusts have decreased across the area; therefore, the wind 
advisory is no longer in effect.

$$
BT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Feb 26, 9:07 PM CST, 6 hours 2 minutes earlier. Its key messages:

  • Record high temperatures Through Tomorrow.
  • Red Flag Warning for critical fire weather conditions Tuesday in west central Missouri and east central Kansas.
  • Cold Front Tuesday Evening: 30 to 50% Chance of Rain Tuesday night and Light snow early Wednesday morning. Much colder Wednesday, morning lows in the teens and 20s F.
  • Above normal temperatures return Friday through the weekend.
Area forecast discussion, Feb 26, 9:07 PM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
907 PM CST Mon Feb 26 2024

.UPDATE...

Have updated the forecast through midnight to include some PoPs
and shower mention across our southern zones. Latest satellite
imagery has show what looks like AC or even ACCAS and latest
radar returns show showers developing. Diagnosing the cause of
this it looks like strong moisture transport and convergence/ascent
on the 305K surface south of Highway 50. This shifts to the
east through midnight as the strongest convergence/ ascent
shifts east as wind veer to west-southwesterly through that
layer.

.KEY MESSAGES...

- Record high temperatures Through Tomorrow.

- Red Flag Warning for critical fire weather conditions Tuesday
  in west central Missouri and east central Kansas.

- Cold Front Tuesday Evening: 30 to 50% Chance of Rain Tuesday
  night and Light snow early Wednesday morning. Much colder
  Wednesday, morning lows in the teens and 20s F.

- Above normal temperatures return Friday through the weekend.

&&

.DISCUSSION...
Issued at 300 PM CST Mon Feb 26 2024

Through 2 PM, temperatures have pushed the lower to mid 70s. KCI has
already reached 77 F, breaking the record set in 1896. Water Vapor
imagery still reveals the broad, weak ridge stretched from the Baja
to the Gulf, with generally zonal flow across the central Plains.
Across the northwest CONUS, the strengthening mid-level trough
continues to develop, with a broad surface trough stretched from the
Dakotas to as far south as OK/TX. This set up will keep
southwesterly flow dominant through this afternoon and overnight.
Surface dew points have increased a touch more than originally
forecast, so minimum RH values are only in the mid to upper 20s to
lower 30 percent range. However, combined with modest to gusty winds
and warm temps, fire weather concerns will persist through sunset,
and decided to keep the current Red Flag Warning going for those
counties originally issued for yesterday.

Into Tuesday, the northwest trough will begin to emerge from the
Rockies, with a strengthening surface trough stretched from the
western high plains of CO/KS to the western Great Lakes. Through
midday, southwesterly winds will increase considerably, with gusts
25 to 30 MPH. Increased boundary layer moisture return from the Gulf
will once again keep very dry conditions from developing across much
of the area. However, with such warm temps, making a run at 80 again
for many locations along and south of the Missouri River, there could
be a three to four hour window through the afternoon of critical
fire weather conditions  across west central Missouri and east
central Kansas. Therefore, in coordination with our neighbors, have
hoisted a Red Flag Warning for those counties expected to see the
lowest RH values. As for temperatures, with such strong
southwesterly WAA expected, highs will once again make a run at
records, especially farther south/ahead of the arriving cold front
through the late afternoon and evening.

Through the late evening, rain chances will increase along the front
as it pushes into the region from the northwest. Precipitation
chances will start as rain but temperatures will drop very quickly
with temp profiles supporting a quick change over to light snow
through midnight and the early Wednesday morning hours. Overall,
snow amounts will be very light. We're dealing with a positively
tilted trough and progressive frontal boundary. There has been some
chatter about increasing QPF and concerns about amounts in central
Missouri. Generally, I only brought QPF a touch, with a blend of the
WPC and CONSALL to match our neighbors Wednesday morning. Snow will
range from a trace to a tenth of an inch and will end through
sunrise Wednesday. More impactful than snow will be the temperature
drop. After highs in the 70s on Tuesday, many will experience lows
in the 20s and teens, with 50 to 60 degree changes in temperature in
less than 24 hours. Needless to say, this is a strong cold front.
Highs Wednesday will be chilly, in the 30s to 40.

Colder temps will be short lived as ridging builds back in and WAA
re-establishes itself into the region. Temperatures will be back in
the 50s on Thursday, with 60s Friday, and finally 70s over the
weekend. Sunday, a dynamic system will approach from the west,
bringing another chance for rain and thunderstorms.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 521 PM CST Mon Feb 26 2024

VFR conditions expected through the forecast. Main issues will
be gusty southwest winds late tomorrow morning into the
afternoon with winds of 15kt gusting to 25kts expected. A cold
front will blast through the area late in the forecast, between
21-23Z for the terminals, and quickly shift winds to the
northwest. Winds also increase behind the front. Currently
have 20kts sustained with gusts of 32kts and that may be too
low. There is potential gusts nearing 35-40kts immediately
behind the front that then diminish over the subsequent hours.
Additionally, it looks like low clouds and light precipitation
move in after this forecast. This looks several hours delayed
from the frontal passage so the next forecast will very likely
introduce deteriorating flight conditions.

&&

.CLIMATE...
Issued at 300 PM CST Mon Feb 26 2024

A run at record high temperatures Monday, and Tuesday.

             February         Tuesday
Location     Records Began    Fcst/Record

Kansas City      1889         77/73(2016)
St. Joseph       1909         76/76(1976)
Kirksville       1948         76/68(2018)
Sedalia          1997         81/71(2018)

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ053-054.
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ060.

&&

DISCUSSION...Kurtz
AVIATION...CDB
CLIMATE...Kurtz
Hazardous weather outlook, Feb 26, 3:46 AM CST, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
346 AM CST Mon Feb 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
346 AM CST Mon Feb 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Elevated to critical fire danger is expected today with low relative
humidity and gusty winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated to critical fire danger is expected Tuesday with low
relative humidity and gusty winds. A strong cold front will move
through the region Tuesday afternoon and evening. Light rain or snow
will be possible behind the front.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.